Michigan, 2006

Lightning Strike in Michigan, April 14, 2006

April 14, 2006 · NWS DTX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 14, 3:12 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 14, 3:12 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
412 AM EDT FRI APR 14 2006

.SHORT TERM...TODAY AND TONIGHT

MCS WILL AFFECT THE REGION THROUGH 12Z...HOWEVER MORE ORGANIZED
CONVECTION WILL CONTINUE TO DEVELOP SOUTH OF THE CWA AS LOW LEVEL
JET STRUGGLES TO DRIVE NORTH INTO LOWER MICHIGAN. IN ADDITION
850-300 MB THICKNESS CONTOURS/CORFIDI VECTORS ALSO INDICATE A
CONTINUED SOUTHEAST TRACK FOR THE CORE OF THE MCS. STILL ANTICIPATE
GOOD CONVECTION OVER MOST OF THE CWA THROUGH 13Z THOUGH AS VORTICITY
LOBE SWINGS ACROSS THE CWA EARLY THIS MORNING. STRONG 850 MB THETA-E
ADVECTION AHEAD OF THIS WAVE IN ADDITION TO IMPRESSIVE MID LEVEL
LAPSE RATES WILL RESULT IN A CONTINUED THREAT FOR HAIL...AND
POSSIBLY LARGE HAIL WITH WET BULB ZERO RUNNING AROUND 9K FEET.

STABLE BOUNDARY LAYER AND WARM FRONT SUPPRESSED SOUTHWEST OF THE CWA
SHOULD LIMIT ANY THREAT FOR MESOS THOUGH. PRECIP WATER RUNNING OVER
AN INCH AS WELL BUT PROGRESSIVE MCS AND INDIVIDUAL CELLS MOVING EAST
AT 30 KTS...SHOULD PRECLUDE ANY FLOODING PROBLEMS...COULD STILL SEE
LOCAL RAINFALL AMOUNTS AROUND ONE HALF INCH THOUGH...EVEN ACROSS THE
NORTHERN CWA...CLOSER TO THE TRACK OF UPPER WAVE AND ALONG A
SECONDARY SFC TROF AXIS. BASED ON CURRENT SPEED AND TRACK OF
MCS...CONVECTION AND BACK EDGE OF CLOUD SHIELD SHOULD BE EAST OF THE
CWA BY 13-14Z.

GOOD SURFACE HEATING EXPECTED AFTER 13-14Z AS CLOUD SHIELD MOVES
EAST IN WAKE OF DEPARTING MCS...MODELS STILL SHOWING CAPES IN EXCESS
OF 2000 J/KG THIS AFTERNOON WITH MODEST CONVERGENCE ALONG AND AHEAD
OF APPROACHING COLD FRONT. ALTHOUGH MID LEVEL MOISTURE IS
LIMITED...AND 850 MB MOISTURE TRANSPORT VECTORS SWEEPING EAST...
CONCERNED THAT ISOLATED TO SCATTERED CONVECTION COULD REDEVELOP IN
ADVANCE OF COLD FRONT...ESPECIALLY WITH SIGNIFICANT BOUNDARY LAYER
MOISTURE BEING DEPOSITED BY MCS THIS MORNING...SO WILL INCLUDE SLIGHT
CHANCE FOR ENTIRE CWA THIS AFTERNOON...ALTHOUGH BEST THREAT WILL BE
OVER THE SAGINAW AND GENESEE VALLEY. FRONT VERY SLOW TO DRIVE SOUTH
OF THE STATE OVERNIGHT AS NEXT UPPER WAVE SHEARS OUT. AT THIS TIME
WILL LINGER CLOUD COVER A LITTLE LONGER ACROSS THE SOUTH AND BUMP
MIN TEMPS UP.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY...

FOR THIS WEEKEND...THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST
WILL TRACK NORTHEAST ACROSS THE CONUS AS THE STRONGER UPPER LEVEL
SYSTEM OVER THE GULF OF ALASKA DROPS SOUTH. THIS FIRST SYSTEM WILL
APPROACH THE MIDWEST SATURDAY NIGHT WITH A SURFACE LOW OVER WESTERN
IOWA AND A WARM FRONT EXTENDING EAST ACROSS NORTHERN ILLINOIS AND
CENTRAL INDIANA. AS PREVIOUS SHIFT NOTED...UPPER LEVEL RIDGING WILL
BE IN PLACE OVER THE GREAT LAKES WITH A STRONG UPPER LEVEL LOW OVER
EASTERN CANADA. THIS UPPER LEVEL LOW TO OUR EAST WILL SHUNT THE
APPROACHING SYSTEM TO THE SOUTH. THE GFS IS TRENDING TOWARDS THIS
IDEA AND BY 12Z SUN...HAS TRENDED ABOUT 200 MILES TO THE SOUTHWEST
OF ITS POSITIONING OF THE SURFACE LOW FROM 12Z/13 RUN. THE GEM IS
SHOWING A SIMILAR TREND AND IS ALSO SUPPORTED BY THE 12Z/13
UKMET/ECMWF. PRECIPITATION APPROACHING FROM THE SOUTH WILL HAVE TO
OVERCOME VERY DRY AIR SO HAVE REMOVED PRECIP FROM THE NORTHERN THUMB
AND WILL CONTINUE WITH JUST CHANCE POPS FOR SUNDAY/SUNDAY NIGHT
ELSEWHERE.

A VORT LOBE SWINGING AROUND THE LOW OVER QUEBEC WILL THEN BRING A
WEAK BACK DOOR COLD FRONT OVER THE AREA SUNDAY NIGHT INTO MONDAY.
HOWEVER WITH PLENTY OF SUN ON MONDAY...TEMPERATURES WILL BE
SIMILAR TO THE PREVIOUS DAY...REMAINING A FEW DEGREES ABOVE
NORMAL.

QUIET WEATHER IS EXPECTED AGAIN FOR THE EARLY PART OF NEXT WEEK
AS UPPER LEVEL RIDGING BUILDS OVER THE AREA. THE UPPER LEVEL
TROUGH OVER THE PACIFIC NORTHWEST WILL TRACK EAST ACROSS THE
NORTHERN CONUS AS A STRONGER UPPER LEVEL LOW SETS UP OVER THE GULF
OF ALASKA. PREFER THE SLOWER AND MORE NORTHERN TRACK WITH THIS
FEATURE OFFERED BY THE ECMWF/UKMET/GEM. THE GFS ALLOWS THE LOW TO
CLOSE OFF AND MEANDER TOWARDS IOWA AND DOES NOT PLACE ENOUGH
EMPHASIS ON THE SYSTEM MOVING ACROSS THE NORTH PACIFIC BEHIND IT.
WITH THIS SYSTEM APPROACHING THE UPPER MIDWEST WEDNESDAY INTO
THURSDAY WILL CONTINUE WITH LOW CHANCE POPS.

&&

.PREV DISCUSSION...ISSUED 105 AM EDT FRI APR 14 2006

AVIATION...

EARLIER TAFS APPEAR GENERALLY IN AGREEMENT WITH UPSTREAM RADAR
DEVELOPMENT OF MCS AND LATEST MODEL TRENDS. 06Z TAFS WILL CONTINUE
WITH IDEA OF CONDITIONS LOWERING OVERNIGHT...TO GENERALLY MVFR DUE TO
CEILINGS AND VISIBILITY RESTRICTIONS IN SHOWERS/MIST...WITH TEMPO
GROUPS OF THUNDER ALL SITES BETWEEN 09Z AND 12Z. LINGERING VISIBILITIES
ABOUT 4 MILES IN SHOWERS/MIST WITH CEILINGS MVFR 12Z TO 15Z ON
BACK SIDE OF LIKELY OVERNIGHT MCS...THEN CONDITIONS IMPROVING TO VFR
BY EARLY AFTERNOON AS MOISTURE PRETTY MUCH GETS DEPLETED FROM MODEL
SOUNDINGS...CONTINUING VFR FRIDAY EVENING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...GSS
LONG TERM....KEK
AVIATION...DWD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE
FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 14, 3:17 AM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
417 AM EDT FRI APR 14 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-151100-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
417 AM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH 8 AM...THEN THERE IS A CHANCE OF
LINGERING THUNDERSTORMS THIS MORNING. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS DURING THE AFTERNOON. THUNDERSTORMS THAT DEVELOP
TODAY ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF
PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER THROUGH 8 AM.
THUNDERSTORM MOVEMENT WILL BE SOUTHEAST AT 30 MPH.

UNSTABLE AIR WILL REMAIN OVER THE REGION TODAY AHEAD OF A SLOW
MOVING COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS NEAR THE OHIO BORDER ON SUNDAY
AS A WARM FRONT LIFTS NORTH OUT OF OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTER REPORTS OF HAIL AND HEAVY RAIN ARE ENCOURAGED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-151100-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
417 AM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH 8 AM...THEN THERE IS A CHANCE OF
LINGERING THUNDERSTORMS THIS MORNING. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS DURING THE AFTERNOON. THUNDERSTORMS THAT DEVELOP
TODAY ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF
PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER THROUGH 8 AM.
THUNDERSTORM MOVEMENT WILL BE SOUTHEAST AT 30 MPH.

UNSTABLE AIR WILL REMAIN OVER THE REGION TODAY AHEAD OF A SLOW
MOVING COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS NEAR THE OHIO BORDER ON SUNDAY
AS A WARM FRONT LIFTS NORTH OUT OF OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTER REPORTS OF HAIL AND HEAVY RAIN ARE ENCOURAGED.

GSS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 8 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oakland

When
April 14, 4:30 AM EST to 6:30 AM EST
Where
Oakland County, Waterford
Property damage
$90,000
Reported by
NEWSPAPER
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Lightning struck a home, on Georgeland Drive in Waterford, sparking a fire and causing an estimated $90K in extensive damages according to the local fire chief.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498372.